Alert archive / North Carolina / Tornado Warnings in 1998

Tornado Warning 5, NWS Newport/Morehead City, NC

April 1, 1998Craven County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Apr 1, 1998, 5:09 PM EST for Craven County, North Carolina. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 1, 1998, 5:09 PM EST (22:09 UTC)
Expired
Apr 1, 1998, 5:45 PM EST
In force
36 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Craven County, NC

What was reported inside it

TimeReportWhereRemark
Apr 1, 5:30 PM ESTTornado F0Vanceboro, NC`
Apr 1, 5:44 PM ESTTornado F0Vanceboro, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 1, 4:15 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.2 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1998-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 661 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1998-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
661 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

339 
WFUS01 KMHX 012210 RRA
TORMHX
NCC049-012245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
509 PM EST WED APR 1 1998

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN CRAVEN COUNTY

* UNTIL 545 PM EST

* AT 507 PM ... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO SOUTH OF WYSE FORKS... MOVING NORTHEAST 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  NORTH OF COVE CITY AT 525 PM
  VANCEBORO BETWEEN 530 AND 545 PM


IF YOU ARE IN THESE AREAS... TAKE COVER IN A STRONG BUILDING IN A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR AWAY FROM WINDOWS. ABANDON
CARS AND MOBILE HOMES.



CGG-G/TK/JH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Apr 1, 1:40 PM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Apr 1, 1:40 PM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
140 PM EST WED APR 1 1998

RDU: 40-50 POPS FOR REMAINDER OF THE AFTERNOON AND EVENING HOURS.
WOULD LIKE 30-40 POP FOR LATE FRI. LOWS TONIGHT UPPER 50S...HIGHS ON
THU LOW 80S INLAND 70 BEACHES/OUTER BANKS.  LOWS THU NIGHT LOW 50S.
HIGHS ON FRI MID 70S.  SKIES CLEARING OVERNIGHT.  MOSTLY SUNNY
THU...FAIR SKIES THU NIGHT WITH SOME CI AND THICKENING CLOUDS FRI.

CWF: WILL CONTINUE SCA MAINLY FOR THIS EVENING AHEAD OF FRONT.
WORDING OF TSTMS WITH STRONGER WINDS/HIGHER SEAS IN ORDER THIS
EVENING IN ANTICIPATION OF A WATCH.  WINDS WILL DIMINISH BELOW SCA
LATE AND CONTINUE BELOW THROUGH FRI.  SEAS MAY LINGER IN SCA RANGE
EARLY THU BEFORE SUBSIDING BUT THEN REMAIN BELOW THROUGH FRI.

DISC: STRONG UPPER DIFLUNCE AND LOW LEVEL MOISTURE TRANSPORT ENOUGH
TO OVERCOME LACK OF INSOLATION THIS AFTERNOON.  THINK INLAND COUNTIES
PRIMED FOR SVR AS CLEARING IS TAKING PLACE AHEAD OF TSTM LINES OVER
THE EASTERN PIEDMONT.  WE EXPECT BOW ECHO/WIND DAMAGE AND LARGE HAIL
DUE TO LOW WBZ. WSHFT LINE/DEWPOINT DISCONTINUITY WILL CROSS THE
COAST JUST AFTER MIDNIGHT ENDING PCPN THREAT AND ALLOWING SKIES TO
BECOM SKC.  DOWNSLOPE WSTRLY FLOW ON THU WILL KEEP SKIES MSTLY SUNNY
AND TEMPS IN GUIDANCE BALLPARK AS UPPER LOW TRACKS OFF THE CANADIAN
COAST.  ON FRI ANOTHER COLD UPPER LOW RAPIDLY APPROACHES THE SE WITH
THE AVN TAKING THIS SYSTEM RAPIDLY ACROSS THE REGION FRI NIGHT.
SEVERAL TIMES THIS YEAR I THOUGHT THE AVN WAS TOO FAST ONLY TO BE
PROVEN WRONG.  THUS WILL BUY INTO CHC POPS LATE FRI WITH RAPIDLY INC
CLOUDS.  I AM IN HARMONY WITH GUID TEMPS THIS PACKAGE.

.MHX...SCA CSTL WTRS AND SNDS.

ELARDO

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 3:19 PM ESTSevere Thunderstorm WarningMHXDuplin16 min
Apr 1, 3:46 PM ESTTornado WarningMHXLenoir34 min
Apr 1, 3:59 PM ESTSevere Thunderstorm WarningMHXPitt31 min
Apr 1, 4:19 PM ESTTornado WarningMHXLenoir21 min
Apr 1, 4:35 PM ESTTornado WarningMHXDuplin, Lenoir35 min
Apr 1, 5:00 PM ESTTornado WarningMHXJones35 min

Nearby

Tornado Warnings in North Carolina, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.